MAUDE Adverse Event Report: ABBOTT MEDICAL OPTICS TECNIS 1 MULTIFOCAL; MULTIFOCAL IOLS

ABBOTT MEDICAL OPTICS TECNIS 1 MULTIFOCAL; MULTIFOCAL IOLS
Model Number ZMB00
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Blurred Vision (2137); Visual Disturbances (2140); Halo (2227); No Code Available (3191)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Two implant dates was received (b)(6) 2017.Customer could not confirm which implant date is associated this device.The lens remains implanted.(b)(4).All pertinent information available to the manufacturer has been submitted.
 
Event or Problem Description
A report was received that a male patient is extremely unhappy his surgery results post bilateral implantation of a zmb00 lens in each eye.Patient feels his vision has been ruined.He can see crystal clear within 10-18 inches distance and has good vision at around 10 feet.The problem is he has ¿gaps¿ in his vision.His vision is blurry between 18 inches ¿ 36 inches.His job requires him to use four (4) computer monitors at one time and it¿s very important he can read those monitors.Additionally, patient is also experiencing halos at night time/night vision.Through follow-up it was clarified that patient can see clearly from 7-14 inches, vision is blurry from 14-36 inches and then vision is clear again beyond 36 inches.During the surgery on the left eye, he complained to the surgeon that he felt pain during the procedure and the surgeon told him she was almost done.There is capsular wrinkling in the right eye which will be treated with a laser on (b)(6) 2017.Patient does not have any pain now, but at the end of the day his eyes feel tired and his vision is blurry.The lens in his left eye feels small but there is no pain.He also complained about blurry vision at the 1-month post-op visit and was given steroids by the surgeon and was told to keep taking the steroids; that his vision will get better.Patient also reported that he sees a line like the outline of the lens in his left eye and that he has issues with his intermediate vision.The surgeon has recommended prescription glasses but the patient does not want to wear glasses.The patient confirmed the right eye was operated on first but did not confirm which serial number was implanted for which eye.Lenses were implanted on (b)(6) 2017 for the right eye and (b)(6) 2017 for the left eye.This report will capture the zmb00 iol with serial# (b)(4) 19.5 diopter.A separate mdr will be filed for the other zmb00 19.0 diopter iol.No further information was provided.
 
Additional Manufacturer Narrative
Additional information was received and the patient was still upset that he does not have clear vision when viewing his computer monitors at work.He believes the implanting doctor was irresponsible in not telling him he may require glasses after the surgery.He has now been seen by another physician and an explant of the lens in the right eye is scheduled.The physician plans to replace the lense with a symfony lens.No further information was provided.Device evaluation the device was not returned to the manufacturer for evaluation.Device inspection could not be performed, therefore the reported issue could not be verified.Manufacturing records were reviewed and the lens was manufactured according to specification.A search on complaints revealed that no similar complaints were received for this production order number.The directions for use (dfu) was reviewed.The dfu adequately provides instructions and precautions for the proper use and handling of the device.Based on the investigation results there is no indication of a product quality deficiency.All pertinent information available to the manufacturer has been submitted.

Brand Name
TECNIS 1 MULTIFOCAL
Common Device Name
MULTIFOCAL IOLS
Manufacturer (Section D)
ABBOTT MEDICAL OPTICS
santa ana CA
MDR Report Key6583572
Report Number9614546-2017-00448
Device Sequence Number905148
Product Code MFK
UDI-Device Identifier05050474535619
UDI-Public(01)05050474535619(17)181105
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
P980040
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source consumer
Initial Reporter Occupation Patient
Type of Report Initial,Followup
Report Date (Section B) 06/29/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Device Expiration Date11/05/2018
Device Model NumberZMB00
Device Catalogue NumberZMB00U0195
Was Device Available for Evaluation? No
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 04/26/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date05/22/2017
Supplement Report FDA Received Date06/29/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;